Algal bloom behind creek's oily look

MATTHEW LITTLEWOOD
Last updated 05:00 22/02/2014
Saltwater Creek
MYTCHALL BRANSGROVE/Fairfax NZ
STRANGE HUE: Saltwater Creek’s oily colour is the result of an outbreak of a toxic algal bloom.

Relevant offers

An outbreak of a potentially toxic algal bloom is behind Saltwater Creek's unusual appearance.

Community and Public Health has put up warning signs after locals expressed concern about the popular recreational spot's unpleasant, "oily appearance".

Environment Canterbury (ECan) water quality scientist Dr David Kelly said several people had called the pollution hotline.

"We did some initial testing, and we're confident it's a toxic algal bloom. Several people, including some of our staff, noticed the creek's change in colour," he said.

South Canterbury's medical officer of health, Dr Daniel Williams, said the outbreak was unusual. "This is one of the more visible algal blooms we've come across in a while," he said.

ECan monitors dozens of popular recreational spots over summer.

However, Dr Williams said Saltwater Creek was not one of those.

"Saltwater Creek is used for rowing, but people don't tend to swim there. However, it's potentially a risk for dogs, and if you want to row in Saltwater Creek, you'll have to be extra careful at the moment."

The Timaru District Council's parks and recreation manager, Bill Steans, said he had "never seen the creek turn this colour".

Health warnings are also in place at the Pareora River huts and the Hakataramea River at State Highway 82 due to outbreaks of the toxic algal bloom phormidium.

However, Dr Kelly said Saltwater Creek was affected by a strain of cynobacteria known as anabaena.

"It has a very distinctive colour. We've been getting a bit of it this year at various spots around Canterbury . . . we can't say for sure what's caused it to grow in high levels, but this week's sudden warmer weather might have something to do with it," he said.

Dr Williams said exposure to anabaena could cause rashes, skin and eye irritation, allergic reactions, and gastrointestinal upset.

Ad Feedback

- The Timaru Herald

Comments

Special offers

Featured Promotions

Sponsored Content